Central European Journal of Operations Research

, Volume 18, Issue 4, pp 511–523 | Cite as

On the relationship between continuous- and discrete-time control systems

  • V. M. VeliovEmail author
Original Paper


Building on previous results of the author this paper presents two new error estimates for the reachable set of an affine control system if only piece-wise constant admissible controls on a uniform mesh are used instead of all measurable admissible controls. It is natural to expect that the resulting “shrinkage” of the reachable set is of the order of the mesh size. In this paper it is proved that under certain reasonable conditions the error is of higher than first order.


Control systems Discretization Error analysis 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Baier R, Lempio F (1994) Computing Aumann’s integrals. In: Kurzhanski A, and Veliov VM (eds) Modeling techniques for uncertain systems, PSCT, vol 18, pp 71–90Google Scholar
  2. Caulkins JP, Feichtinger G, Grass D, Tragler G (2005) A model of moderation: finding Skiba points on a slippery slope. Central Eur J Oper Res 13(1): 45–64Google Scholar
  3. Doitchinov BD, Veliov VM (1993) Parametrisations of integrals of set-valued mappings and applications. J Math Anal Appl 179(2): 483–499CrossRefGoogle Scholar
  4. Donchev T (2001) Approximation of lower semicontinuous differential inclusions. Numer Funct Anal Optim 22(1&2): 55–67CrossRefGoogle Scholar
  5. Dontchev A, Farkhi E (1989) Error estimates for discretized differential inclusion. Computing 41(4): 349–358CrossRefGoogle Scholar
  6. Dontchev AL, Hager WW, Veliov VM (2000) Second-order Runge-Kutta approximations in control constrained optimal control. SIAM J Numer Anal 38(1): 202–226CrossRefGoogle Scholar
  7. Ferretti R (1997) High-order approximations of linear control systems via Runge-Kutta schemes. Computing 58(4): 351–364CrossRefGoogle Scholar
  8. Grammel G (2003) Towards fully discretized differential inclusions. Set-Valued Anal 11(1): 1–8CrossRefGoogle Scholar
  9. Grass D, Caulkins JP, Feichtinger G, Tragler G, Behrens DA (2008) Optimal control of nonlinear processes: with applications in drugs, corruption, and terror. Springer, BerlinGoogle Scholar
  10. Grüne L, Kloeden PE (2006) Higher order numerical approximation of switching systems. Syst Control Lett 55(9): 746–754CrossRefGoogle Scholar
  11. Hager WW (2000) Runge-Kutta methods in optimal control and the transformed adjoint system. Numerische Mathematik 87: 247–282CrossRefGoogle Scholar
  12. Krastanov M, Veliov VM (2010) High-order approximations to multi-input non-commutative control systems. To appear in Large-scale scientific computations, Springer, Berlin, HeidelbergGoogle Scholar
  13. Nour C, Stern RJ, Takche J (2009) The union of uniform closed balls conjecture. Control Cybern 38(4): 1525–1534Google Scholar
  14. Pietrus A, Veliov VM (2009) On the discretization of switched linear systems. Syst Control Lett 58: 395–399CrossRefGoogle Scholar
  15. Schwartz A, Polak E (1996) Consistent approximations for optimal control problems based on Runge-Kutta integration. SIAM J Control and Optim 34(4): 1235–1269CrossRefGoogle Scholar
  16. Silin D (1981) On the variation and Riemann integrability of optimal control of linear systems. Dokl Akad Nauk SSSR 257: 548–550Google Scholar
  17. Sager S (2009) Reformulations and algorithms for the optimization of switching decisions in nonlinear optimal control. J Process Control (to appear).
  18. Veliov VM (1989) Second order discrete approximations to strongly convex differential inclusions. Syst Control Lett 13: 263–269CrossRefGoogle Scholar
  19. Veliov VM (1992) Second order discrete approximations to linear differential inclusions. SIAM J Numer Anal 29(2): 439–451CrossRefGoogle Scholar
  20. Veliov VM (1997) On the time-discretization of control systems. SIAM J Control Optim 35(5): 1470–1486CrossRefGoogle Scholar
  21. Veliov VM (2003) Relaxation of Euler-type discrete-time control system. Research Report No 273, ORCOS, TU-Wien, 2003.

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.ORCOS, Institute of Mathematical Methods in EconomicsVienna University of TechnologyViennaAustria

Personalised recommendations